Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Erowid References Database
Brush DE, Bird SB, Boyer EW. 
“Monoamine oxidase inhibitor poisoning resulting from Internet misinformation on illicit substances”. 
J Toxicol Clin Toxicol. 2004 Jun;42(2):191-5.
Abstract
The Internet may represent a new mechanism by which adolescents initiate the use of illicit substances. The existence of multiple partisan websites providing misinformation regarding the safety of these substances may lead to an increase in unsafe behavior among this age group. Adverse outcomes related to Internet-based drug information are rarely identified. We report a case of an adolescent whose use of the Internet to obtain drug information led to severe poisoning from the combination of a monoamine oxidase inhibitor, harmaline, and a hallucinogenic tryptamine, 5-methoxydimethyltryptamine (5-MeO-DMT).
Comments and Responses to this Article
#
earth
Jul 21, 2012 15:16
Mis-Titled Case Report #

Unfortunately, this interesting case report is mis-titled. The "Internet misinformation" that the article refers to was factual, accurate information on erowid.org that indicated that taking MAOIs in combination with 5-MeO-DMT would increase effects.


He ingested extract from syrian rue seeds, smoked 10mg of 5-MeO-DMT and snorted an additional 15-20mg of 5-MeO-DMT to boost the effects. His friends called 911 and he became agitated and combative and was restrained.


The young man eventually overheated and experienced some degree of rhabdymyolysis, a dangerous medical condition where muscle tissue breaks down and enters the blood. However it is possible that could have been a direct result of panic, fighting with emergency medical personnel, etc, and not solely attributable to the combination of syrian rue and 5-MeO-DMT.


The authors write: "Interestingly, our patient stated that based on his knowledge of drugs obtained on the World Wide Web, he 'would have been just fine if they'd left [him] alone.'"


The combination of 5-MeO-DMT and MAOIs is potentially dangerous and this case demonstrates at least some of the dangers. There are other cases of severe reactions and a couple of deaths attributed to this combination. See 5-MeO-DMT and Health.
Submit Comment
[ Cite HTML ]